Chue P, Cheung R. The impact of weight gain associated with atypical antipsychotic use in schizophrenia. Background: Atypical antipsychotics offer clear advantages in the management of schizophrenia, compared with conventional neuroleptics, but weight gain is a significant adverse effect with some of these agents. Objective: To review the literature on weight gain associated with atypical antipsychotic treatment in schizophrenia. Methods: Relevant sources were identified from Medline searches to February 2003 using combinations of keywords including ‘schizophrenia’, ‘antipsychotics’, ‘weight gain’, ‘adverse events’, ‘obesity’, and ‘diabetes’. Results: Most atypical antipsychotics induce some weight gain, but the magnitude of the effect varies markedly. The greatest increases are seen with clozapine and olanzapine: risperidone has a slight effect, comparable with that of conventional neuroleptics, while ziprasidone and aripiprazole appear from current data to have little effect. In addition, atypical antipsychotics have been associated with metabolic disturbances, particularly glucose dysregulation and dyslipidemia. These effects tend to be more marked with olanzapine and clozapine than with other agents. Weight gain associated with atypical antipsychotics imposes substantial morbidity, in addition to that associated with schizophrenia itself. Furthermore, weight gain can significantly impair patients' quality of life, and leads to non-adherence with treatment. Effective weight management should include the selection of an appropriate atypical antipsychotic and for effective weight management, as well both diet and exercise, formal weight management programs tailored to the needs of schizophrenic patients may be useful, and some patients may benefit from weight-reducing drugs. Conclusions: Weight gain associated with atypical antipsychotics is a common problem that requires effective management. The selection of an agent with a low risk of weight gain, such as risperidone or ziprasidone, is central to such management.